Q. Can long term use of Levobren cause death?

Answered by
Dr. Sudheer Ambekar
and medically reviewed by iCliniq medical review team.
Published on Mar 17, 2016 and last reviewed on: Nov 21, 2019

Hi doctor,

I am writing about my mother who died 22 days back at the age of 76. For nearly ten years, she suffered from bronchiectasis and was treated with Cortisone. Five years back, because of a general illness (insomnia, tremors and loss of appetite) we went to a few specialists such as dietician and homeopathy doctor. After several failures, he prescribed the Levobren that my mother took in the dose of 15 drops per day. My mother took the drug continuously for a year and a half. After six months from beginning, she could not move the fingers of her right hand and this paresis gradually extended to the arm. In addition to this, she spent most of the day sleeping and she was in a state of mental confusion with low emotional and impulse control. After a geriatric hospitalization last year, it was denied that she suffered from Alzheimer's and was recommended a neurological examination. The neurologist, seeing that she was taking the Levobren from three years, was alarmed and suspended it. My mother was hospitalized in the neurology department where she was diagnosed of motor neuron disease. We decided to start a course of physiotherapy which initially seemed to give results, but then the paresis started to extend from the arm to the right leg, while the left part had no problem. Last month, due to a general illness, loss of swallowing reflex and aphonia she could not maintain an upright position and to presumed aspiration pneumonia, she was hospitalized and she died. Taking into account that by specialist examinations made after the first neurological examination no one has ever confirmed the motor neuron disease, and no one knew how to cure her since she was not included in the protocol of no diagnosis. I would wonder if all this could be caused from taking that drug. I am still clueless as to why my mother died?

Dr. Sudheer Ambekar

Neuro Surgery Neurology
#

Hi,

Welcome to icliniq.com.

Sorry to hear about your mother.

  • Sluggishness, vomiting and sopor (abnormally deep sleep) are the common side effects. Also, long-term use may lead to dystonia.
  • From the given information, I will not be able to exactly pinpoint the cause of death. However, I believe the treating neurologist did the right thing by stopping Levobren (Levosulpiride).
  • Clinical examination and electroneuromyography (ENMG) are diagnostic for motor neuron disease (MND). I urge you to make sure that ENMG showed features of anterior horn cell disease.
  • Besides this, an MRI of the spine should also have been done.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


What are the reasons for left side hip pain?

Query: Hi doctor, I have some pain on the left side just above my hip bone. It started recently after I finished my period and it has been there for a few days. It is very much uncomfortable and hurts when there is pressure on it.  Read Full »

I have spasms and pins and needles sensation in my hand. Please help.

Query: Hi doctor, I am having spasms in my hand. I had it briefly in the left hand and then, my right arm was feeling numb. This morning my right hand has spasms on all fingers at different occasions with some pins and needle feeling. Please help.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.